Side effects are predictable for most patients, depending on your treatment site, the dose being given, the number of treatments and your general health. Reactions may begin to occur within the second or third week of treatment. If you feel any discomfort in the treated area, please inform the nursing staff promptly.
After two to three weeks of treatment your skin may start to become red and irritated. Towards the end of treatment the reaction can become more intense and you may experience some superficial skin loss, especially in the region of the perineum (genital/anal regions) if it is in the treatment area.
The degree of reaction varies from person to person. Some patients having treatment to the pelvis will not be affected at all, but others get significant redness and weeping, which requires special intervention. Your treatment team will suggest appropriate management.
You may become increasingly tired as you progress toward the end of your treatment. This is a normal reaction to the radiation therapy and each person is affected to varying degrees. Finding a balance between rest and activity will help you cope.
Bowel irritation (including diarrhoea)
This is not uncommon after two to three weeks of radiation therapy to the pelvis. There may be an increase in how often you feel the need to use your bowels. You may also experience some discomfort if you strain and you may notice some blood and/or mucus in the bowel motions. There may be anal soreness if the anal canal is near the area being treated. These side effects can be more pronounced if you are also receiving chemotherapy.
- It is important to report diarrhoea, mucous or blood to the nursing staff as the severity needs to be monitored. A temporary change of diet or medication may be required, and sometimes a break in treatment may be necessary.
- If dietary changes are required, nursing staff will discuss with you in detail any changes that are necessary. A referral to a dietitian can be organised if required.
- These changes are usually temporary and will resolve within two to three weeks after you finish treatment.
If the bladder is within the treatment area some symptoms of bladder inflammation/irritation are common. This may cause a burning sensation when passing urine (dysuria), increased urinary frequency, and there may occasionally be blood, mucous or particles in the urine. Should these symptoms occur please report to the nursing staff or doctor promptly for advice and treatment options